Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Goodland, KS

May 27, 2017Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2017, 1:41 AM CDT for Graham County, Norton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 1:41 AM CDT (06:41 UTC)
Expired
May 27, 2017, 2:30 AM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 7:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

082 
WUUS53 KGLD 270641
SVRGLD
KSC065-137-270730-
/O.NEW.KGLD.SV.W.0099.170527T0641Z-170527T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
141 AM CDT SAT MAY 27 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Norton County in northwestern Kansas...
  Graham County in northwestern Kansas...

* Until 230 AM CDT

* At 141 AM CDT, severe thunderstorms were located along a line
  extending from near Lenora to near Bogue to near Voda, moving east
  at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hill City, Lenora, Morland, Bogue, Nicodemus, Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 10008 3962 10011 3970 9963 3957 9963
      3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 0641Z 265DEG 37KT 3961 9996 3936 9974 3908 10003 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

DR
2 follow-up statements
436 
WWUS53 KGLD 270702
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
202 AM CDT SAT MAY 27 2017

KSC065-137-270730-
/O.CON.KGLD.SV.W.0099.000000T0000Z-170527T0730Z/
Norton KS-Graham KS-
202 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHEASTERN NORTON AND EASTERN GRAHAM COUNTIES...

At 201 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Edmond to 5 miles north of
Ogallah, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hill City, Bogue, Nicodemus, Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9987 3964 9998 3970 9963 3957 9963
      3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 0701Z 264DEG 30KT 3961 9976 3907 9974 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DR
513 
WWUS53 KGLD 270722
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
222 AM CDT SAT MAY 27 2017

KSC065-137-270732-
/O.EXP.KGLD.SV.W.0099.000000T0000Z-170527T0730Z/
Norton KS-Graham KS-
222 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON AND
EASTERN GRAHAM COUNTIES WILL EXPIRE AT 230 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 300 AM CDT for
northwestern Kansas.

LAT...LON 3913 9987 3964 9998 3970 9963 3957 9963
      3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 0722Z 265DEG 37KT 3963 9951 3909 9949 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:30 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 27, 12:30 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1130 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM MDT Fri May 26 2017

Latest upper air analysis shows a trough over the Northern Rockies.
Southeast of this trough smaller short wave troughs were beginning
to form over Colorado.  At the surface a dry line was extending
northwest from the southeast corner of Colorado toward Denver.

For the rest of the afternoon am expecting strong to severe storms
to move into East Central Colorado around 4 or 5 PM MT as the upper
level short wave trough approaches from the west.  As the trough
approaches, lift will increase along the dry line which will cause
some isolated to scattered storm development.  Due to the drier
environment and weaker lift south of the main short wave trough, do
not anticipate much storm coverage.  However these storms will be in
a much better environment to become severe.

CAPE sharply increases in a corridor east of the dry line until the
surface winds turn more to the southeast than south. Given the
proximity to the surface low, fairly low cloud bases, and 0-1km
shear on the low end for tornado development, cannot rule out the
possibility of a tornado.  This will mainly be a factor for Kit
Carson and Cheyenne counties in Colorado.  Further east into Kansas
the environment becomes more stable which should limit the potential
for tornadoes to form. Comparing conditions to SPC tornado stats
favor EF1 tornadoes.

Deep layer shear is even stronger than yesterday and CAPE is a bit
higher as well, so foresee a chance for hail up to baseball size
based on what happened yesterday.  Damaging winds will also be
likely with any storms that develop.

This evening storms will move east across the rest of the Tri-State
Area.  Am expecting a cluster of storms to remain north of Highway
24.  The main threat with these storms will be heavy rainfall due to
precipitable water values in the 90th percentile.  Don't have quite
enough confidence to issue a watch at this time due to the storms
moving just fast enough to negate a flood threat.  Along and south
of Highway 24 elevated CAPE will form and may be strong enough for
severe storms to form.  If the elevated CAPE advertised is not
capped off, hail up to baseball size is possible.  The threat for
damaging winds should end by 9 or 10 PM local time.  This round of
storms should move east of the forecast area by midnight.

Another round of strong to severe storms will move in from the
northwest over the east half to third of the forecast area.  Am
anticipating this to be more of a line storms.  These storms will be
be along/behind a cold front moving through.  As with the storms
with the first round, if the elevated CAPE advertised is not capped
off hail up to baseball size is possible.  Due to the inversion in
place am not expecting straight-line winds with these storms.

Saturday the storms over the east part of the forecast area will
push east by mid morning.  During the latter part of the afternoon
the upper level trough axis swings over the west part of the
forecast area.  This will be enough for a few storms to develop, but
not expecting any severe weather to occur.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM MDT Fri May 26 2017

Saturday night-Sunday: Rain showers linger through the evening over
southwest portions of the CWA as the main trough axis moves
downstream of the area. Upper level ridge will build through Sunday
bringing drier conditions to the area. Temperatures will be near to
slightly below normal.

Monday-Tuesday: Cold front moves into the area during the day Monday
and becomes stalled with a northwest to southeast orientation across
the CWA. Showers and a few thunderstorms will be possible Monday
night through Tuesday night.

Wednesday-Friday: Models do not have very good agreement for this
period. GFS and ECMWF differ in synoptic setup and timing of when
upper level ridging will eventually push east of our area. General
consensus is for this period to be wet with periodic chances of rain
and thunderstorms. Heaviest rain appears to be favored for the
eastern half of our area, coming Wednesday night and Thursday
morning. The forecast for this time frame is certain to change, but
will need to be monitored by future shifts since most models do
indicate an active period for this timeframe.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1130 PM MDT Fri May 26 2017

At KGLD... thunderstorms will move through the terminal during the
overnight with brief reductions in visibility and ceilings. Some
gusty winds and small hail may accompany the storms. A cold front
will move through the terminal around 12z with increasing
northwest winds. Scattered showers and a period of lower ceilings
will likely follow the frontal passage through about mid
afternoon.

At KMCK...light to occasionally moderate rain will continue
through the overnight hours. Main impact will be reduced
visibility, but ceilings may also lower to MVFR. A cold front will
move through the terminal Saturday morning with surface winds
increasing from the northwest. Scattered showers and a period of
lower ceilings will likely follow the frontal passage through
about mid afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...024
Hazardous weather outlook, May 26, 11:59 AM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1059 AM MDT Fri May 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms will develop late this afternoon over
Eastern Colorado, spreading east tonight. Large hail up to baseball
size is possible with these storms, with the odds of giant hail
increasing overnight. A tornado or two may occur over Kit Carson or
Cheyenne counties in Colorado late this afternoon into the early
evening along with damaging wind gusts up to 70 MPH that may stretch
from these counties into Sherman and Wallace County.

A second round of severe storms may move through overnight, moving
over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to
baseball size is possible with these storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Any strong to severe storms from tonight will exit Norton and Graham
counties around 8 AM CDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any weather reports by phone or
social media are very helpful.

JTL

In the hours before

Local storm report, May 27, 12:49 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1149 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     HEAVY RAIN       3 N HALE                39.67N 102.13W
05/26/2017  E0.00 INCH       YUMA               CO   911 CALL CENTER

            REPORT OF ROAD WASHED OUT AT THE INTERSECTION OF COUNTY
            ROAD 7 AND COUNTY ROAD KK.5

&&

BWARREN
Local storm report, May 27, 12:55 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1155 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TORNADO          5 S GRAINFIELD          39.04N 100.47W
05/26/2017                   GOVE               KS   AMATEUR RADIO

            RELAYED VIA WFO PUEBLO

&&

024
Special weather statement, May 27, 12:57 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
1157 PM MDT FRI MAY 26 2017

COZ091-270615-
Kit Carson County CO-
1157 PM MDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 1215 AM MDT...

At 1157 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bonny Reservoir, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Kit
Carson County.

This includes Highway 385 between mile markers 195 and 205, and near
mile marker 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10223 3957 10205 3945 10205 3937 10224
      3949 10235
TIME...MOT...LOC 0557Z 233DEG 24KT 3947 10221

DR
Local storm report, May 27, 1:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1222 AM MDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     2 W QUINTER             39.07N 100.27W
05/27/2017  E60 MPH          GOVE               KS   EMERGENCY MNGR

            ZERO VISIBILITY IN BLOWING DUST. ALSO NICKEL SIZED HAIL.

&&

024
Local storm report, May 27, 1:23 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 AM MDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     FUNNEL CLOUD     3 W GOVE                38.96N 100.55W
05/27/2017                   GOVE               KS   TRAINED SPOTTER

&&

024
Special weather statement, May 27, 1:36 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
1236 AM MDT SAT MAY 27 2017

KSZ013-270700-
Sherman KS-
1236 AM MDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN COUNTY UNTIL
100 AM MDT...

At 1235 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ruleton, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Sherman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM MDT for
northwestern Kansas.

LAT...LON 3942 10173 3942 10204 3957 10205 3957 10173
TIME...MOT...LOC 0635Z 265DEG 26KT 3949 10194

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:15 PM CDTTornado Warning Tornado observedGLDSherman17 min
May 26, 8:18 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman57 min
May 26, 8:47 PM CDTSevere Thunderstorm WarningGLDSherman28 min
May 26, 9:04 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman56 min
May 26, 9:25 PM CDTFlash Flood WarningGLDCheyenne, Sherman5 hr
May 26, 9:27 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas48 min
May 26, 9:57 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman48 min
May 26, 10:07 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas38 min
May 26, 10:25 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman50 min
May 26, 10:40 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
May 26, 10:59 PM CDTTornado WarningGLDSheridan, Thomas31 min
May 26, 11:06 PM CDTFlash Flood WarningGLDSherman54 min
May 26, 11:09 PM CDTSevere Thunderstorm WarningGLDSherman36 min
May 26, 11:19 PM CDTTornado WarningGLDSheridan, Thomas41 min
May 26, 11:25 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas65 min
May 26, 11:43 PM CDTFlash Flood WarningGLDCheyenne, Rawlins, Sherman, Thomas3 hr
May 26, 11:54 PM CDTTornado WarningGLDDecatur, Graham, Norton, Sheridan15 min
May 26, 11:57 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas63 min
May 27, 12:08 AM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan21 min
May 27, 12:30 AM CDTSpecial Weather StatementGLDNorton15 min
May 27, 12:47 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan58 min
May 27, 12:49 AM CDTTornado WarningGLDGove26 min
May 27, 1:06 AM CDTTornado WarningGLDGove, Logan24 min
May 27, 1:13 AM CDTTornado WarningGLDGove17 min
May 27, 1:22 AM CDTTornado WarningGLDGove38 min
May 27, 1:36 AM CDTSpecial Weather StatementGLDSherman24 min
May 27, 1:43 AM CDTSpecial Weather StatementGLDThomas17 min
May 27, 1:45 AM CDTTornado WarningGLDGove30 min
May 27, 1:56 AM CDTSpecial Weather StatementGLDThomas19 min
May 27, 2:13 AM CDTSpecial Weather StatementGLDThomas32 min
May 27, 2:34 AM CDTAreal Flood WarningGLDCheyenne, Rawlins, Sherman, Thomas9 hr
May 27, 2:53 AM CDTSpecial Weather StatementGLDGove37 min
May 27, 3:23 AM CDTSpecial Weather StatementGLDGove37 min
May 27, 8:56 AM CDTAreal Flood WarningGLDSheridan, Thomas3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.